Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 19, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Nov 10, 2020, 3:31 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Nov 10, 2020, 6:00 PM HST. It was in force for 69 hr.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2020, 3:31 PM HST (01:31 UTC)
- In effect from
- Nov 10, 2020, 6:00 PM HST
- Expired
- Nov 13, 2020, 3:22 PM HST
- In force
- 69 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379 WWHW70 PHFO 110131 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 PM HST Tue Nov 10 2020 ...STRONG AND GUSTY WINDS THROUGH WEDNESDAY... .Strong high pressure to our north will produce strong and gusty winds across portions of the state through Wednesday. Winds may remain strong on into Thursday. HIZ014>019-024>026-111445- /O.NEW.PHFO.WI.Y.0019.201111T0400Z-201112T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-South Big Island- Big Island North and East-Kohala- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 331 PM HST Tue Nov 10 2020 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... * WHAT...Northeast winds 20 to 30 mph with localized gusts over 50 mph expected. * WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island Hawaii. * WHEN...From 6 PM this evening to 6 PM HST Wednesday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ Burke
6 follow-up statements
889 WWHW70 PHFO 111339 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 339 AM HST Wed Nov 11 2020 ...STRONG AND GUSTY WINDS THROUGH TONIGHT... .Strong high pressure to our north will produce strong and gusty winds across portions of the state through tonight. Winds may remain strong into Thursday. HIZ014>019-024>026-120245- /O.EXT.PHFO.WI.Y.0019.000000T0000Z-201112T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-South Big Island- Big Island North and East-Kohala- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 339 AM HST Wed Nov 11 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...Northeast winds 20 to 30 mph with localized gusts over 50 mph expected. * WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island Hawaii. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$
245 WWHW70 PHFO 120133 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 333 PM HST Wed Nov 11 2020 ...STRONG AND GUSTY WINDS THROUGH TONIGHT... .Strong high pressure to our north will produce strong and gusty winds across portions of the state through tonight. Winds may remain strong into Thursday. HIZ014>019-024>026-121445- /O.CON.PHFO.WI.Y.0019.000000T0000Z-201112T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-South Big Island- Big Island North and East-Kohala- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 333 PM HST Wed Nov 11 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...Northeast winds 20 to 30 mph with localized gusts over 50 mph expected. * WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island Hawaii. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$
419 WWHW70 PHFO 121251 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 251 AM HST Thu Nov 12 2020 ...STRONG AND GUSTY WINDS THROUGH THIS EVENING... .Strong high pressure to our north will produce strong and gusty winds across portions of the state through this evening. HIZ014>019-024>026-130200- /O.EXT.PHFO.WI.Y.0019.000000T0000Z-201113T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-South Big Island- Big Island North and East-Kohala- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 251 AM HST Thu Nov 12 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 20 to 30 mph with localized gusts over 50 mph expected. * WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island of Hawaii. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution, especially for high profile vehicles. && $$ RCB
493 WWHW70 PHFO 130128 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 328 PM HST Thu Nov 12 2020 ...STRONG AND GUSTY WINDS OVER PORTIONS OF THE BIG ISLAND AND MAUI COUNTY THROUGH TONIGHT... .Strong high pressure to our north will produce strong and gusty trade winds over and downwind of terrain of the Big Island and Maui County through at least this evening. HIZ014>019-024>026-131430- /O.EXT.PHFO.WI.Y.0019.000000T0000Z-201113T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-South Big Island- Big Island North and East-Kohala- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 328 PM HST Thu Nov 12 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Northeast to east winds 20 to 30 mph with localized gusts over 50 mph expected. * WHERE...Over and downwind of terrain on the Big Island, Maui, Lanai, and Kahoolawe. * WHEN...Until 6 AM HST Friday, though the greatest chance for strong winds will be during the evening. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution, especially for high profile vehicles. && $$ Wroe
439 WWHW70 PHFO 131324 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 324 AM HST Fri Nov 13 2020 ...STRONG AND GUSTY WINDS OVER PORTIONS OF THE BIG ISLAND AND MAUI COUNTY TODAY... HIZ014>019-024>026-140230- /O.EXT.PHFO.WI.Y.0019.000000T0000Z-201114T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-South Big Island- Big Island North and East-Kohala- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 324 AM HST Fri Nov 13 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast to east winds 20 to 30 mph with localized gusts over 50 mph expected. * WHERE...Over and downwind of terrain on the Big Island, Maui, Lanai, and Kahoolawe. * WHEN...Until 6 PM HST this evening, with the strongest winds expected later this morning through the afternoon. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution, especially for high profile vehicles. && $$ Gibbs
814 WWHW70 PHFO 140122 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 322 PM HST Fri Nov 13 2020 ...WIND ADVISORY IS CANCELLED... HIZ014>019-024>026-140230- /O.CAN.PHFO.WI.Y.0019.000000T0000Z-201114T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-South Big Island- Big Island North and East-Kohala- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 322 PM HST Fri Nov 13 2020 ...WIND ADVISORY IS CANCELLED... Winds have fallen below advisory levels and is expected to continue to weaken tonight, therefore the advisory is cancelled. $$ Foster
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 10, 3:31 PM HST, 0 minutes earlier.
Area forecast discussion, Nov 10, 3:31 PM HST, 0 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 331 PM HST Tue Nov 10 2020 .SYNOPSIS... High pressure north of the state will keep breezy to locally windy trade winds blowing through Thursday. Showers will favor windward and mauka areas with a stray shower spilling leeward from time to time. An upper level low moving over the islands may enhance trade showers Friday through the weekend, while also easing the trade winds to moderate levels. Sightly drier weather is expected early next week as the upper low weakens. && .DISCUSSION... A 1035 mb high is centered far to the north of the state. This places the islands in a moderate to breezy trade wind environment. Moisture embedded in the trades is providing for some passing showers over windward and mauka areas with some brief light showers falling over select leeward areas at times. A slight uptick in shower activity is expected overnight and on into the morning hours. The high is forecast to drift southward over the next few days which will tighten up the pressure resulting in even stronger trade winds. A Wind Advisory has been issued for the typically windy areas of Maui County and the Big Island. Satellite imagery shows plenty of shower bearing clouds upstream of the state so a continuation of passing showers for windward and mauka areas is expected. The trade winds will be sufficiently strong enough to allow for some brief passing showers over some leeward locations as well. By Friday, an upper level low is forecast to move over the area from the east. Meanwhile, the surface high will weaken and move off to the northeast of the area. Trade winds will drop back down to moderate to locally breezy levels. Moisture embedded in the trades combined with a less stable airmass in place, will likely cause for a rather showery pattern to set up especially for windward and mauka areas. Expect this wetter trade wind pattern to persist through the weekend. A new high is forecast to build in north of the area early next week with trade winds picking back up to breezy levels. A continuation of primarily windward and mauka showers will continue with some brief showers possible over some leeward locations. && .AVIATION... Strong high pressure north of the Hawaiian Islands will support breezy to locally strong trade winds across the state for the next few days. Current satellite and radar imagery shows the widespread showers around Maui and the Big Island have diminished. Fairly uniform, scattered shower coverage appears to have taken over state-wide and will impact windward and mountain areas with brief periods of MVFR conditions for the next couple of days, especially in the overnight and early morning hours. AIRMET Sierra is no longer in effect, but may need to be issued again later tonight if shower/low cloud coverage increases. AIRMET Tango remains in effect for low-level turbulence south and west of mountains over all islands, likely continuing for the next several days. && .MARINE... Strong to near gale-force trade winds will prevail for the next several days as strong surface high pressure builds N of the islands. Surface pressure readings are 3-4 mb higher than they were 24 hours ago, highlighting this evolution. As a result, a High Surf Advisory remains posted for east facing shores of most islands, and a Small Craft Advisory is in effect for most Hawaiian waters. A Gale Warning has been issued for the Alenuihaha Channel for tonight and Wednesday, and may need to be extended. The high is expected to move E and weaken on Friday and Saturday, which should lead to a gradual reduction in winds and seas into the weekend. Along other shorelines, surf will remain below advisory levels through the coming weekend. A small NW swell is expected tonight into Wednesday, with a slightly larger NNW swell expected to arrive Friday, peak Saturday, then gradually diminish. Small S swells will continue into the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Thursday for Kauai Windward- Oahu South Shore-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Wind Advisory from 6 PM this evening to 6 PM HST Wednesday for Lanai-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-South Big Island-Big Island North and East-Kohala. Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay- Pailolo Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST this evening for Alenuihaha Channel. Gale Warning until 6 PM HST Wednesday for Alenuihaha Channel. && DISCUSSION...Burke AVIATION...TS MARINE...Birchard
In the hours before
Local storm report, Nov 10, 11:05 AM HST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1105 AM HST TUE NOV 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM WATER SPOUT 10 WSW UPOLU AIRPORT 20.21N 156.00W
11/10/2020 PHZ121 HI AIRPLANE PILOT
PILOT REPORTED A WATER SPOUT ABOUT 10 MILES WEST OF UPOLU
POINT
&&
BIRCHARDThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 3:11 PM HST | Gale Warning | HFO | 49 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.